Heavy Snow, Northeast Mountains
- When
- February 5, 9:00 AM PST to 7:00 PM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A moist low pressure system brought heavy snow to the North Panhandle. Mount Spokane picked up nine inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A moist low pressure system brought heavy snow to the North Panhandle. Mount Spokane picked up nine inches of snow. In the valleys, six inches was measured near Clayton, and five inches in Springdale.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 5, 4:40 AM PST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
440 AM PST TUE FEB 5 2008
.SYNOPSIS...
ANOTHER WINTER STORM FROM THE PACIFIC WILL ARRIVE TODAY AND
SPREAD SNOW ACROSS THE REGION. A SECOND STORM WILL MOVE INTO THE
AREA WEDNESDAY NIGHT AND THURSDAY FOR MORE SNOW. WINDS WILL
INCREASE ON THURSDAY BEHIND THIS SYSTEM. WARMER WEATHER IS IN
STORE BY THE END OF THE WEEK.
&&
.DISCUSSION...
TODAY AND TONIGHT...THE RIDGE IS RAPIDLY FLATTENING OUT AS THE
NEXT UPPER LEVEL LOW PRESSURE SYSTEM MOVES INTO THE REGION. THE
00Z MODELS ARE IN GOOD AGREEMENT ON HOW THIS NEXT WEATHER SYSTEM
UN FOLDS. THE FIRST SURGE OF ISENTROPIC UPGLIDE IS MOVING THROUGH
THE FORECAST AREA THIS MORNING. IN EFFECT THIS IS SATURATING THE
LAYER AND INITIATING SOME WEAK SNOW FLURRIES ACROSS THE UPPER
BASIN. THE MORE IMPRESSIVE ISENTROPIC LIFT IS EXPECTED TO MOVE
INTO THE CASCADES AROUND 15Z AND MOVE ACROSS THE FORECAST AREA
THROUGH THE DAY. SOUTHERLY MID LEVEL FLOW WILL BRING SOME
SHADOWING TO THE EAST SLOPES AND WESTERN BASIN ZONES WITH THE
FOCUS FROM THE OKANOGAN HIGHLANDS EAST INTO THE PANHANDLE
MOUNTAINS. THIS WILL BRING INCREASING CHANCES OF LIGHT SNOW FROM
WEST TO EAST THIS MORNING...BUT WILL GAIN IN INTENSITY THROUGH
THE AFTERNOON. THE ACCOMPANYING COLD FRONT SHOULD MOVE ACROSS THE
CASCADES NEAR 00Z AND LOOKS TO BE EAST OF THE FORECAST AREA BY
09Z. DYNAMICALLY EVERYTHING SEEMS TO COME TOGETHER WITH THE FRONT.
GOOD JET DYNAMICS...FRONTOGENESIS AND A POTENT SHORT WAVE WILL
COMBINE WITH THE INSTABILITY OF THE PASSING COLD FRONT TO BRING A
BURST OF MODERATE TO HEAVY SNOW TO THE REGION FOR A 4-6 HOUR
PERIOD THIS EVENING. VERTICAL PROFILES INDICATE PRECIPITATION AS
ALL SNOW NORTH ACROSS ALL THE NORTHERN ZONES. THINGS GET A LITTLE
MORE INTERESTING SOUTH OF A LINE MOSE LAKE TO ABOUT PULLMAN AS
THAT AREA REMAINS MAINLY ON THE WARM SIDE OF THE STORM SYSTEM.
PRECIPITATION SHOULD BEGIN AS ALL SNOW...BUT AS THE WARMER AIR
MOVES IN FROM THE SOUTH THIS WILL TURN TO A MIX OF RAIN OR SNOW
ACROSS MY EXTREME SOUTHERN ZONES BELOW ABOUT 2500 FEET. BEHIND
THE FRONT SNOW LEVEL AGAIN DROP TO THE SURFACE...BUT BY THIS TIME
PRECIPITATION WILL TURN SHOWERY. THE CHALLENGING AREAS THEN ARE
ACROSS THE WA/ID PALOUSE AND THE SPOKANE/COEUR DALENE AREAS.
AGAIN EXPECT PRECIPITATION TO BEGIN AS ALL SNOW. BUT AS THE WARM
AIR MOVES IN EXPECT SNOW LEVELS TO RISE NEAR THE 2000 FOOT LEVEL
NEAR SPOKANE AND NEAR 2500 FEET NEAR PULLMAN. AS SUCH BY TUESDAY
EVENING DRIVE TIME AREAS ABOVE THESE ELEVATIONS SHOULD SEE
SEVERAL INCHES OF SNOW WHILE AREAS BELOW WILL SEE WET SNOW OR A
RAIN SNOW MIX. PRECIPITATION BEGINS TO RAMP DOWN QUICKLY LATER
THIS EVENING BEHIND THE FRONTAL PASSAGE. THIS WILL STILL MAKE
DRIVING MESSY THIS EVENING. WINDS WILL BE ON THE INCREASE FROM THE
SOUTH-SOUTHWEST AHEAD OF THE FRONT AND INCREASE THIS EVENING WITH
AND BEHIND THE COLD FRONT. BLOWING AND DRIFTING SNOW CAN BE
EXPECTED ACROSS OPEN AREAS...FROM THE UPPER BASIN EAST AND SOUTH
ACROSS THE PALOUSE. BEHIND THE FRONT TUESDAY NIGHT THE FLOW VEERS
TO WESTERLY SHIFTING THE FOCUS OF PRECIPITATION INTO THE PANHANDLE
MOUNTAINS. SO WITH ALL THAT IN MIND WINTER STORM WARNINGS WERE
HOISTED FOR THE NORTHEAST MOUNTAINS AND PANHANDLE MOUNTAINS WHERE
THE HEAVIEST SNOW POTENTIAL IS...AND FOR BREEZY WINDS. FOR THE
SPOKANE-COEUR DALENE AND THE PALOUSE CONFIDENCE IS NOW BETTER
THAT SNOW ACCUMULATIONS WILL BE VERY NEAR WARNING CRITERIA AND
WITH THE BREEZY WINDS IT MAKES SENSE TO HOIST A WARNING FOR THOSE
AREAS. OTHERWISE ADVISORIES HAVE BEEN ISSUED FOR MANY LOCATIONS
FOR LIGHTER ACCUMULATIONS AND BLOWING AND DRIFTING SNOW. /TOBIN
WEDNESDAY THROUGH THURSDAY NIGHT...POST FRONTAL SNOW SHOWERS WILL
LINGER OVER THE IDAHO PANHANDLE WEDNESDAY BUT STRONG WESTERLY FLOW
AT 850MB WILL MEAN A SIGNIFICANT PRECIP SHADOW FOR THE EAST SLOPES
AND THE BASIN. THE NEXT PACIFIC SYSTEM DROPS DOWN FROM THE NORTHWEST
ON A 160KT JET. ISENTROPIC LIFT SPREADS ACROSS THE REGION WEDNESDAY
AFTERNOON AND CONTINUES OVERNIGHT. AS THE WARM FRONT SLIDES OVER THE
REGION...LOW LEVEL WINDS BACK TO SOUTHWEST BUT KEEP ENOUGH OF A
WESTERLY COMPONENT TO SHADOW THE BASIN SOMEWHAT. HIGHEST POPS WILL
BE OVER THE NORTHERN MOUNTAINS WHERE OROGRAPHIC ASCENT WILL
COMBINE WITH UPPER JET SUPPORT. THE FOCUS SHIFTS TO THE EASTERN
MOUNTAINS THURSDAY AS WINDS SHIFT TO THE WEST AGAIN. THERE IS THE
POTENTIAL FOR HEAVY SNOWFALL AMOUNTS IN THE NE WASHINGTON AND
PANHANDLE MOUNTAINS. WIND WILL ALSO BE A CONCERN ON THURSDAY AS A
50+KT 850MB JET RIDES ACROSS THE FORECAST AREA. EXPECT BLOWING AND
DRIFTING SNOW ACROSS THE PALOUSE AND EASTERN BASIN. TEMPERATURES
WILL BE ON A GRADUAL WARMING TREND.
FRIDAY THROUGH TUESDAY...NO CHANGES TO THE EXTENDED FORECAST.
ANOTHER WARM FRONT APPROACHES ON FRIDAY AS THE JET SLIDES TO OUR
NORTH. SNOW LEVELS WILL BE ON THE RISE...REACHING 3000 FT ON FRIDAY.
THE MELTING SNOWPACK ALONG WITH LIGHT RAIN IN THE VALLEYS WILL LEAD
TO RISES ON RIVERS AND POSSIBLY MINOR SMALL STREAM FLOODING. THE
NEXT SIGNIFICANT SYSTEM WILL ARRIVE SATURDAY NIGHT AND SUNDAY. /KELCH
&&
.AVIATION...
GENERALLY VFR CONDITIONS CAN BE EXPECTED OVER THE REGION THROUGH 16Z
EXCEPT FOR IFR CEILINGS OVER THE KGEG...KSFF...AND KCOE TAF SITES
DUE TO STRATUS DEVELOPMENT. AFTER 16Z IN THE WEST AND 18Z IN THE
EAST THE NEXT IN A SERIES OF STORM SYSTEMS WILL BRING WIDESPREAD
IFR CONDITIONS DUE TO SNOW TO ALL TAF SITES EXCEPT KLWS...WHERE
TEMPERATURES WILL REMAIN WARM ENOUGH FOR MAINLY VFR CONDITIONS IN
RAIN. THE MOUNTAINS NORTH AND EAST OF THE COLUMBIA BASIN WILL
BECOME OBSCURED FROM 18Z THROUGH 06Z WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 32 24 34 28 37 30 / 100 80 10 70 50 10
COEUR DALENE 33 24 34 26 37 30 / 100 100 50 90 60 30
PULLMAN 33 27 34 30 37 32 / 90 100 30 60 60 10
LEWISTON 39 31 43 35 45 36 / 50 80 20 40 50 20
COLVILLE 32 22 34 28 37 29 / 100 60 10 90 60 10
SANDPOINT 32 25 32 27 36 30 / 100 100 50 90 70 40
KELLOGG 33 25 31 27 34 30 / 100 100 60 90 70 60
MOSES LAKE 34 20 35 25 39 29 / 60 20 10 30 20 10
WENATCHEE 32 22 35 25 37 31 / 70 10 10 30 20 10
OMAK 29 18 30 21 32 28 / 80 20 10 50 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID... SNOW AND BLOWING SNOW ADVISORY FROM 4 PM THIS AFTERNOON TO 5 AM
PST WEDNESDAY FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST TONIGHT
ABOVE 2000 FEET FOR IDAHO PALOUSE.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR COEUR DALENE AREA.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST
WEDNESDAY FOR CENTRAL PANHANDLE MOUNTAINS...NORTHERN
PANHANDLE.
WA...WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT PST TONIGHT
ABOVE 2000 FEET FOR WASHINGTON PALOUSE.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR SPOKANE AREA.
SNOW ADVISORY FROM 7 AM THIS MORNING TO 7 PM PST THIS EVENING
FOR OKANOGAN HIGHLANDS.
SNOW AND BLOWING SNOW ADVISORY FROM 1 PM THIS AFTERNOON TO 10 AM
PST WEDNESDAY FOR NORTHEAST BLUE MOUNTAINS.
WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR NORTHEAST MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 555 AM PST TUE FEB 5 2008 IDZ001-002-004-WAZ031-035>038-042-061400- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST BLUE MOUNTAINS-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER STORM IS EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY. HEAVY SNOW ACCUMULATIONS WITH THIS STORM WILL BE PRIMARILY CONFINED TO THE MOUNTAINS. IN ADDITION GUSTY WINDS WILL DEVELOP ON THURSDAY BEHIND THE STORM. WAZ034-041-043-044-061400- MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM IS EXPECTED ON TODAY WITH LIGHT TO MODERATE SNOW EXPECTED. BREEZY WINDS MAY RESULT IN LOCALIZED BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORM IS EXPECTED WEDNESDAY NIGHT AND THURSDAY. TH IS STROM WILL BRING LITTLE IF ANY SNOWFALL FOR THE AREA. HOWEVER GUSTY WEST WINDS WILL DEVELOP BEHIND THIS STORM ON THURSDAY. IDZ003-026-027-WAZ032-033-061400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 555 AM PST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE NEXT WINTER STORM WILL MOVE INTO THE AREA TODAY AND LINGER INTO TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED. GUSTY WINDS WILL RESULT IN AREAS OF BLOWING AND DRIFTING SNOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WINTER STORMS IS EXPECTED ON WEDNESDAY NIGHT AND THURSDAY. GUSTY SOUTHWEST WINDS DURING THIS TIME COULD RESULT IN SOME BLOWING AND DRIFTING SNOW IN EXPOSED AREAS. WARMER TEMPERATURES ARE EXPECTED BY THE END OF THE WEEK WITH DAYTIME READINGS REACHING THE 40S AND LOWER 50S DURING THE WEEKEND. ONLY LIGHT AMOUNTS OF RAINFALL ARE EXPECTED...MAINLY ON SUNDAY. THIS WILL RESULT IN SOME SNOWMELT AND RISES ON AREA RIVERS AND STREAMS. MAINSTEM RIVERS ARE NOT EXPECTED TO APPROACH FLOOD STAGES BUT SOME SMALL STREAMS COULD REACH BANKFULL CONDITIONS WITH SOME MINOR FLOODING POSSIBLE.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79844.